Iowa, 2007

Damaging Winds in Iowa, August 28, 2007

August 28, 2007 · NWS OAX · 4 events in 2 counties and zones

Severe thunderstorms developed over eastern Nebraska along a slow moving cold front during the mid to late afternoon hours of August 28th. These storms tracked into extreme western Iowa by late afternoon of that day and produced scattered areas of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe thunderstorms developed over eastern Nebraska along a slow moving cold front during the mid to late afternoon hours of August 28th. These storms tracked into extreme western Iowa by late afternoon of that day and produced scattered areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 28, 2:04 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 28, 2:04 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
304 PM CDT TUE AUG 28 2007

.SHORT TERM...TONIGHT AND WEDNESDAY. MAIN WEATHER CONCERN AND
CHALLENGE NEXT 7 DAYS CONTINUES TO BE CONVECTION COVERAGE/PCPN
AMOUNTS IN THE SHORT TERM. SLOW MOVING COLD FRONT AT 19Z EXTENDED
NEAR A SUX-GRI LINE. ALOFT SEVERAL EMBEDDED SHORTWV TROFS WERE
INDICATED BY WATER VAPOR IMAGERY...ONE WAS MOVING INTO NERN
NEBRASKA AND SECOND WAS MOVG ACROSS FAR SWRN NEBR/WRN KS. 18Z
OAX SOUNDING SHOWED A MOISTENING AOB 850 MB BUT A BIT OF AN
INCREASED CAP ABOVE 700 MB WITH WEAKENING ML CIN. BUFKIT FM 12Z
NAM SHOWED OMA/LNK LOSING LOW LVL CIN AROUND 22Z...MAYBE AN HR OR
TWO LATER THAN IT SHOWED YDA. GFS REMAINED CONSISTENT WITH CIN
BASICALLY GONE BY 21Z AND 4KM WRF BLOWS UP A BKN CONVECTIVE LINE
NEAR AND JUST NW OF SFC FRONT BETWEEN 20-21Z. SO WITH WEAKENING
CIN AND INCREASED CU FIELD AHEAD OF FRONT...FEEL SECOND WAVE
SHOULD AID IN COOLING THE LAYER ABOVE 700 MB AND PROVIDE ENOUGH
FORCING TO GO ALONG WITH FRONTAL CONVERGENCE TO GO CATEGORICAL
WITH POPS THE FIRST 6 HRS TNGT OVER A LARGE PART OF THE CWA.

PRECIPITABLE WATER VALUES STILL FORECAST TO EXCEED 2 INCHES THIS
EVENING VCNTY OF FRONT...AND ABOVE MENTIONED WAVES DO HAVE A
TROPICAL CONNECTION. ALSO VECTOR MOVEMENT REALLY DECREASES THIS
EVENING SO WL ALSO CONTINUE HEAVY RAIN MENTION AND WILL FORECAST A
LARGE AREAL COVERAGE OF 1-1.5 INCHES RAINFALL TNGT. SOME HEAVIER
AMOUNTS ARE QUITE POSSIBLE BUT WITH SEVERAL DRY...BREEZY AND WARM
DAYS FEEL MOST BASINS CAN HOLD MORE THAN THE AROUND 2 INCH FFG
VALUES POSTED. THUS FELT ENOUGH CUSHION EXISTS TO REFRAIN FROM
FLASH FLOOD WATCH ALTHOUGH ISOLD FLOODING POSSIBLE. EXPECT
CONVECTION TO SPLIT FOCUS AREAS ACROSS 2 AREAS LATER TNGT...ONE
EAST OF THE CWA AS WAVE MOVES INTO IA AND OTHER TO OUR SW TOWARD
THE THEN BETTER INSTABILITY...ALTHOUGH IT WILL BE MOVING INTO
WARMER 700 MB TEMPS AND COULD WEAKEN. SO STARTED TRIMMING BACK
POPS NRN ZONES AFT 06Z AND ALSO BEGAN CUTTING BACK ON QPF.
LINGERING PCPN STILL POSSIBLE SRN ZONES WED MORNING...AND KEPT
SMALL CHCS FAR SE IN THE AFTN. MADE LTL CHANGES TO TEMPS...RANGING
FROM MID 70S N TO AROUND 80 S.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY. STILL DECENT
AGREEMENT BETWEEN GFS ENSEMBLE MEAN AND ECMWF IN BUILDING UPPER
RIDGE NW/NEWD INTO NRN RCKYS WRN HIGH PLAINS THROUGH THE END OF
THE WEEK AND THEN FLATTENING IT SLIGHTLY AND SHIFTING IT EWD.
STILL LITTLE APPARENT REASON TO MENTION ANY PCPN IN THIS PD.
RELATIVELY MILD WEATHER IN THE THU-FRI TIME FRAME COURTESY
PRESSURE OVER THE GRTLKS NOSING INTO MID MO VALLEY. TEMPS SHOULD
WARM THEN THROUGH THE LABOR DAY WEEKEND INTO TUESDAY AS FLOW
BECOMES MORE SRLY AND ANY BACKDOOR CDFNT APPEARS IT WILL STAY N/NE
OF THE FCST AREA. AFTER MAX TEMPS IN LOW/MID 80S THU/FRI WARMED
READINGS INTO MID/UPPER 80S SAT AND THEN MORE OF A PERSISTENCE
BASED UPPER 80S TO AROUND 90 SUNDAY THROUGH TUESDAY. 850 MB TEMPS
AROUND 20 MOVE TOWARD MO RIVER IN THIS TIME PERIOD PER LATEST GFS
ENSEMBLE MEAN AND ECMWF...WITH MEX SEEMINGLY INFLUENCED TOO MUCH
BY CLIMO.

&&

.AVIATION...

COLD FRONT FM AROUND SUX-OLU-GRI AT 1930Z SHOULD PUSH THROUGH AREA
TNGT...WITH WINDS FCST TO SHIFT TO N AT OMA AND LNK AROUND 01Z BUT
POSSIBLY NOT REACHING SERN CORNER OF NEBRASKA TIL 09Z-12Z. EXPECT
CONVECTION TO INCREASE IN COVERAGE THROUGH EARLY EVENING WITH
TSTMS MENTION IN OFK TAF TIL 02Z AND OMA AND LNK THRU 08Z. COULD
BE BRIEF IFR CONDS IN TSTMS DUE TO HEAVY RAIN. LOW CLOUDS AND SOME
LIGHT VSBY RESTRICTIONS EXPECTED BY WED MORNING BHND FRONT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK/FOBERT
Hazardous weather outlook, Aug 28, 3:46 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
446 PM CDT TUE AUG 28 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290500-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
446 PM CDT TUE AUG 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER PORTIONS OF
THE OUTLOOK AREA...GENERALLY ALONG AND SOUTHEAST OF A LINE FROM
COLUMBUS TO MAPLETON IOWA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
THE PRIMARY HAZARDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED
OUT.

A COLD FRONT PUSHING THROUGH THE OUTLOOK AREA WILL BE THE FOCUS FOR
THE THUNDERSTORM ACTIVITY THIS EVENING. STRONG INSTABILITY AND DEEP
LAYER SHEAR DURING THIS TIME WILL ENHANCE THE SEVERE WEATHER THREAT.
THUNDERSTORMS ARE EXPECTED TO DIMINISH IN INTENSITY TOWARD MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OVER EAST
CENTRAL AND SOUTHEAST NEBRASKA...AS WELL AS SOUTHWEST IOWA.

DEE

In the hours before

Local storm report, Aug 28, 4:00 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
500 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     UEHLING                 41.73N 96.51W
08/28/2007  E60 MPH          DODGE              NE   TRAINED SPOTTER

            TREE LIMBS AT LEAST 3 INCHES IN DIAMETER AND POWER LINES
            DOWN.

&&

CHERMOK
Local storm report, Aug 28, 4:15 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
515 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     1 NE NORTH BEND         41.48N 96.77W
08/28/2007  E65 MPH          DODGE              NE   PUBLIC

            LARGE LIMBS DOWN.

&&

CHERMOK
Local storm report, Aug 28, 4:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
521 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     NORTH BEND              41.47N 96.78W
08/28/2007  E65 MPH          DODGE              NE   TRAINED SPOTTER

            ONE OR TWO TREES AND NUMEROUS LIMBS DOWN.

&&

CHERMOK
Local storm report, Aug 28, 4:34 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
534 PM CDT TUE AUG 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND GST     TEKAMAH                 41.78N 96.22W
08/28/2007  M63 MPH          BURT               NE   ASOS

            MEASURED BY ASOS.

&&

CHERMOK

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harrison

When
August 28, 4:35 PM CST
Where
Harrison County, 2 mi NE of Little Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.821, -96.003

Several large tree limbs were downed by thunderstorm wind gusts estimated at 60 mph.

Thunderstorm Wind, Monona

When
August 28, 4:42 PM CST
Where
Monona County, Soldier
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.980, -95.780

One small tree and at least a few other large branches were downed around town.

Thunderstorm Wind, Harrison

When
August 28, 4:43 PM CST
Where
Harrison County, 2.49 mi NW of Mondamin
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.740, -96.060

A semi-trailer was blown over by thunderstorm wind gusts estimated at 65 mph.

Thunderstorm Wind, Harrison

When
August 28, 5:24 PM CST
Where
Harrison County, 0.86 mi SE of Dunlap
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.840, -95.590

Numerous tree branches were downed near Dunlap, including one around 8 inches in diameter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46252, 46253, 46254, 46255.